Texas, 2020

Flash Flooding in Texas, July 27, 2020

July 27, 2020 · NWS BRO · 3 events in 3 counties and zones

Additional feeder bands redeveloped in unstable air Monday afternoon and evening in western Cameron and eastern Hidalgo County even after Hurricane Hanna moved inland and dissipated across Mexico, exacerbating the ongoing flood conditions in the Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Additional feeder bands redeveloped in unstable air Monday afternoon and evening in western Cameron and eastern Hidalgo County even after Hurricane Hanna moved inland and dissipated across Mexico, exacerbating the ongoing flood conditions in the Rio Grande Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 27, 3:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 27, 3:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
432 PM CDT Mon Jul 27 2020

.SHORT TERM (Tonight through Tuesday Night): In the wake of Hanna,
the lower Texas coast remains nestled in weak lower pressure
between a ridge of high pressure across the Desert SW and another
ridge of high pressure across the eastern Gulf of Mexico. Abundant
low level moisture slowly tapers off through the short term
period, likely keeping shower and thunderstorm chances elevated,
especially through the afternoon hours. With the amount of
rainfall across the RGV through the past couple of days, will keep
a Flash Flood Watch in effect and continue Flood Warnings where
Emergency Management have indicated standing water or ongoing
water drainage issues.

Temperatures have surged into near normal territory due to the lack
of shower or thunderstorm coverage so far today. Have decided to run
optimistic and continue similar temperatures for tomorrow afternoon,
bumping highs up a bit. These higher temperatures today and tomorrow
may help initiate afternoon thunderstorms, so have kept POPs
generally near 50 to 60 percent during the afternoon and early
evening hours. Instability aloft increases slightly into Tuesday
afternoon, possibly yielding larger coverage.

Have added patchy fog wording for late tonight as wind speeds are
expected to drop to near calm across very saturated soils with
dewpoint temperatures in the upper 70s persisting into this
afternoon. At this time, expect at least some cloud cover, which
could limit diurnal cooling, keeping dense fog from forming. Either
way, a muggy and probably buggy night expected tonight and Tuesday
night.

.LONG TERM (Wednesday through Monday): The general weakness in the
500 mb pattern, centered over the TX coastline on Wed, will start
moving westward on Thurs. This will allow the 500 mb ridging to
build some over the region Fri allowing for a drier and more
stable atms to build over the RGV. Then a pretty significant 500
mb trough will dig southwards over TX this weekend which will
erode the ridge axis back to the west once again. This would help
increase the chance of rain back towards the end of the work week.
However, moisture levels remain pretty lacking despite the trough
axis digging into the area. So for now will only mention some
slgt chc pops for Fri.

Model temps from both the GFS and ECMWF are in pretty good
agreement throughout the longer range forecast period with the
ECMWF showing a slightly warmer bias. The GFS maintains its
slightly wetter bias for pops versus the ECMWF. Will go close to a
model blend for both temps and pops through Days7/8. Overall
forecast confidence is above average throughout the longer range
period.

&&

.MARINE (Now through Tuesday Night): High pressure slowly builds
across the eastern Gulf of Mexico, as low pressure works further
southwest. Showers and thunderstorms are expected to continue across
the coastal waters at times through the period. Swell has remained
elevated, keeping Small Craft Caution conditions in place. Bay
conditions have become generally favorable and aside from breezy
afternoon winds or thunderstorm activity, should remain favorable
through Tuesday night. Occasional to frequent lightning and gusty
winds with locally higher seas are possible near any thunderstorms.
An isolated waterspout is also possible, potentially more toward the
morning or late evening to overnight hours.

Wednesday through Saturday Night: Surface ridging will prevail
over the western Gulf of Mex throughout the upcoming work week and
weekend. This will maintain generally low to moderate winds and
seas along the lower TX coastline. Some of the Gulf swells may
reach up close to SCEC levels later this week. However, SCA
conditions are not expected at this time through this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  88  77  88 /  50  60  30  40
BROWNSVILLE          77  92  77  88 /  60  60  30  40
HARLINGEN            75  92  75  89 /  50  60  30  40
MCALLEN              76  92  77  88 /  50  60  30  50
RIO GRANDE CITY      75  92  76  91 /  50  60  20  40
SOUTH PADRE ISLAND   79  85  79  84 /  50  60  40  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday morning for TXZ256-257-351.

     Flash Flood Watch until 8 PM CDT this evening for TXZ248-252>257-
     353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation/Short Term...56-Hallman
Long Term...60-Speece
Hazardous weather outlook, Jul 27, 2:59 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Brownsville TX
359 PM CDT Mon Jul 27 2020

TXZ248>257-351-353-282100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
359 PM CDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for Cameron, Willacy, Hidalgo,
Starr, and Zapata counties until 8 PM CDT.

There is a high risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

Additional heavy rainfall and isolated flash flooding will be
possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
flooding to the NWS Brownsville Office while following all local,
state, and CDC guidelines.

GMZ130-132-135-150-155-170-175-282100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
359 PM CDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 27, 2:53 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
353 PM CDT Mon Jul 27 2020

TXZ253>255-353-272130-
Inland Willacy TX-Southern Hidalgo TX-Northern Hidalgo TX-
Inland Cameron TX-
353 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HIDALGO...WEST
CENTRAL CAMERON AND SOUTHWESTERN WILLACY COUNTIES UNTIL 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking strong thunderstorms over
portions of Cameron, Willacy, and Hidalgo counties, moving northwest
at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Harlingen, La Feria, Elsa, Edcouch, Santa Rosa, La Villa, Palm
Valley, Lasara, Linn and Rangerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2649 9839 2678 9814 2618 9764 2605 9776
TIME...MOT...LOC 2051Z 138DEG 12KT 2638 9795

Hallman
Special weather statement, Jul 27, 3:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Brownsville TX
430 PM CDT Mon Jul 27 2020

TXZ248-249-252-272215-
Jim Hogg TX-Zapata TX-Starr TX-
430 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTH CENTRAL STARR
AND ZAPATA COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking strong thunderstorms near
La Gloria, or 9 miles south of Agua Nueva, moving northwest at 20
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Agua Nueva, Viboras, Bustamante, Guerra, Randado, Santa Catarina,
Escobas, Las Palmas, La Gloria and Thompsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9934 2727 9882
      2678 9842 2656 9865 2705 9945 2706 9945
TIME...MOT...LOC 2130Z 150DEG 18KT 2677 9862

Hallman
Special weather statement, Jul 27, 3:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Brownsville TX
431 PM CDT Mon Jul 27 2020

TXZ250-252>255-353-272215-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Northern Hidalgo TX-
Inland Cameron TX-Starr TX-
431 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...NORTHERN
HIDALGO...NORTHEASTERN STARR...NORTHWESTERN CAMERON...SOUTH CENTRAL
BROOKS AND WESTERN WILLACY COUNTIES UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms over
portions of Cameron, Willacy, and Hidalgo counties moving northwest
at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Harlingen, La Feria, Elsa, Edcouch, Santa Rosa, La Villa, Palm
Valley, Lasara, Linn and Rangerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2664 9856 2697 9824 2665 9798 2662 9799
      2661 9795 2619 9762 2607 9774
TIME...MOT...LOC 2131Z 150DEG 18KT 2622 9775

Hallman
Special weather statement, Jul 27, 4:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Brownsville TX
508 PM CDT Mon Jul 27 2020

TXZ252-272300-
Starr TX-
508 PM CDT Mon Jul 27 2020

...SPECIAL WEATHER STATEMENT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Puerta, or near Garciasville, moving northwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
El Sauz, Garciasville, La Puerta, Ringgold Middle School, La
Victoria, Fort Ringgold County Park, Starr County Sheriffs Office,
Rio Grande City Municipal Airport, Las Lomas and Rio Grande City Fire
Department.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2668 9882 2657 9866 2639 9857 2629 9870
      2629 9872 2630 9872 2630 9874 2631 9874
      2632 9875 2633 9875 2633 9876 2636 9880
      2637 9880 2637 9881 2655 9902
TIME...MOT...LOC 2208Z 147DEG 18KT 2639 9871

Hallman
Special weather statement, Jul 27, 4:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Brownsville TX
513 PM CDT Mon Jul 27 2020

TXZ248>250-252-272315-
Brooks TX-Jim Hogg TX-Zapata TX-Starr TX-
513 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTH CENTRAL STARR...
WESTERN BROOKS AND ZAPATA COUNTIES UNTIL 615 PM CDT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms
across the northern ranchlands, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Zapata, Hebbronville, Agua Nueva, Viboras, Lopeno, Bustamante,
Medina, Zapata High School, Randado and Zapata Middle School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2734 9852 2727 9852 2726 9844 2696 9825
      2673 9848 2670 9921 2685 9927 2687 9932
      2692 9932 2693 9938 2698 9938 2702 9945
      2718 9943 2727 9945 2732 9937 2727 9932
      2727 9880 2735 9880 2734 9859 2736 9855
TIME...MOT...LOC 2212Z 147DEG 18KT 2688 9853

Hallman
Special weather statement, Jul 27, 4:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Brownsville TX
516 PM CDT Mon Jul 27 2020

TXZ250>255-353-272315-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Northern Hidalgo TX-
Inland Cameron TX-Starr TX-Inland Kenedy TX-
516 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...
SOUTHEASTERN JIM HOGG...HIDALGO...NORTHEASTERN STARR...NORTHWESTERN
CAMERON...SOUTHEASTERN BROOKS AND WESTERN WILLACY COUNTIES UNTIL 615
PM CDT...

At 515 PM CDT, Doppler radar was tracking strong thunderstorms
across Cameron, Willacy, and Hidalgo counties, moving northwest at
20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Harlingen, Raymondville, La Feria, Elsa, Edcouch, Santa Rosa, Lyford,
La Villa, Palm Valley and Encino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2607 9776 2657 9864 2707 9814 2623 9759
TIME...MOT...LOC 2215Z 147DEG 18KT 2620 9771

Hallman

The radar

The Brownsville radar (KBRO), 65 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Willacy

When
July 27, 5:00 PM CST to 6:00 PM CST
Where
Willacy County, 3.84 mi W of Sebastian to 0.67 mi ESE of La Sara
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
26.343, -97.862

A second round of rainfall dropped an estimated 2 to 3 inches of rain in about two hours on southwest Willacy County, from just west of Lyford/Sebastian to the Cameron County line to the south and the Hidalgo County line to the west. The additional rainfall exacerbated ongoing flooding in this area, leaving pockets of 1 to 3 feet of water in roads (Farm-to-Market and County) and ditches. Public assistance property damage is listed in the episode for Hurricane Hanna, as it was the trigger event for the continuation of the flooding. Crop damage (Cotton, other dryland crops) due to the heavy rain is listed in the episode for Hurricane Hanna.

Flash Flood, Cameron

When
July 27, 6:00 PM CST to 7:00 PM CST
Where
Cameron County, 0.25 mi W of La Feria to 4.07 mi SSW of Adams Gardens
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
26.151, -97.834

A second round of rainfall dropped an estimated 2 to 5 inches of rain in about two hours between la Feria and Santa Rosa, exacerbating ongoing flooding in western Cameron County and leaving pockets of 2 to 4 feet of water in roads, neighborhoods, and ditches. Public assistance property damage is listed in the episode for Hurricane Hanna, as it was the trigger event for the continuation of the flooding. Crop damage (Cotton, other dryland crops) due to the heavy rain is listed in the episode for Hurricane Hanna.

Flash Flood, Hidalgo

When
July 27, 6:00 PM CST to 8:00 PM CST
Where
Hidalgo County, 1.28 mi S of Mercedes Old Reb Arp to 7.28 mi SSE of Donna
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
26.151, -97.868

A second round of rainfall dropped an estimated 2 to 4 inches of rain in about two hours along and north of Interstate Highway 2 from Mercedes to Donna, northward toward Monte Alto and the southern Willacy/Hidalgo County line. This included pre-flooded locations of north Weslaco, Elsa, and La Villa, exacerbating ongoing flooding in southeastern Hidalgo County and leaving pockets of 2 to 4 feet of water in roads, neighborhoods, and ditches. Public assistance property damage is listed in the episode for Hurricane Hanna, as it was the trigger event for the continuation of the flooding. Crop damage (Cotton, other dryland crops) due to the heavy rain is listed in the episode for Hurricane Hanna.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916749, 914189, 916736.